Iowa, 2011

Flooding in Iowa, April 19 to 25, 2011

April 19 to 25, 2011 · NWS DMX · 3 events in 3 counties and zones

Water levels along the west fork of the Des Moines River remained high though the month. Minor flooding also took place on the upper reaches of the east fork of the Des Moines River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Water levels along the west fork of the Des Moines River remained high though the month. Minor flooding also took place on the upper reaches of the east fork of the Des Moines River. Rainfall shortly after mid month was not all that heavy, but did cause several river sites to exceed flood stage for a few days, however flooding was minor, with crests under a foot over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 5:30 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE APR 19 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SYSTEM DEPARTING RATHER RAPIDLY THIS AFTERNOON WITH BULK OF HEAVIER
PRECIPITATION TO OUR EAST.  SNOW IN THE NORTH HAS SUBSIDED WITH ONLY
LIGHT SNOW...MIXING AT TIMES WITH RAIN.  HAVE DECIDED TO CANCEL THE
ADVISORY AT THIS POINT AS ADDITIONAL ACCUMULATIONS ARE FORECAST TO
REMAIN UNDER AN INCH.  ELSEWHERE...SUBSIDENCE WILL INCREASE
OVERNIGHT AS THE UPPER SYSTEM PULLS AWAY.  THE THREAT FOR
PRECIPITATION SHOULD CEASE IN MOST LOCATIONS AFTER MIDNIGHT ALTHOUGH
SOME VERY LIGHT PCPN MAY STILL FALL IN THE FAR NORTH.  WINDS ARE
FORECAST TO DECREASE OVERNIGHT AS WELL WITH SFC RIDGING SLIDING
ACROSS THE PLAINS.  CLOUDS ARE FORECAST TO LINGER AS WELL ON
BACKSIDE OF THE SYSTEM AS TEMPERATURES DROP ONLY 5 TO 10 DEGREES
FROM DAYTIME HIGHS.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ACTIVE PATTERN TO CONTINUE ACROSS THE REGION THROUGH THE EXTENDED
TERM WITH A CHANCE FOR PRECIPITATION EVERY FEW DAYS. CURRENT SYSTEM
ACROSS THE AREA TO MOVE EAST OUT OF THE AREA AS HIGH PRESSURE
SETTLES INTO THE REGION FOR WEDNESDAY INTO WEDNESDAY NIGHT. STILL
EXPECT SOME LOW CLOUDS TO LINGER AROUND DURING THE DAY
WEDNESDAY...BUT SHOULD CLEAR FROM WEST TO EAST. HOWEVER DO HAVE
FAIRLY COLD AIR IN PLACE AND COULD SEE A CU FIELD DEVELOP IN THE
AFTERNOON. WINDS SHIFT AROUND TO THE SOUTH LATER WEDNESDAY INTO
THURSDAY AHEAD OF THE NEXT SYSTEM. A BROAD UPPER LEVEL TROUGH DIGS
INTO THE WESTERN US FOR THE END OF THE WEEK WITH AN ASSOCIATED SFC
LOW PRESSURE SYSTEM DEVELOPING IN LEE OF THE ROCKIES. MOISTURE
ADVECTION/WAA AHEAD OF THIS SYSTEM WILL BRING THE CHANCE FOR PRECIP
THURSDAY INTO THURSDAY NIGHT. MODELS SOMEWHAT UNCERTAIN WITH TRACK
OF THE SFC LOW WHICH WILL IMPACT CHANCES FOR PRECIPITATION AND
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT. GFS MORE BULLISH WITH THE
SYSTEM AND TRACKS THE SFC LOW RIGHT ACROSS THE STATE WITH THE EC
WEAKER WITH THE SFC LOW AND FURTHER NORTH. OTHERWISE BOTH MODELS
SHOVE THE SYSTEM OFF TO THE EAST QUICKLY IN THE FAST WESTERN UPPER
LEVEL FLOW. HOWEVER ANOTHER UPPER LOW DIGS INTO THE WESTERN ROCKIES
FOR EARLY NEXT WEEK...SUGGESTING ANOTHER STRONG STORM SYSTEM TO
IMPACT THE CWA MONDAY INTO TUESDAY. TIMING AND TRACK STILL
UNCERTAIN...BUT CURRENT STRENGTH OF SYSTEM AND PLACEMENT COULD LEAD
TO A SEVERE WEATHER THREAT FOR EARLY NEXT WEEK ACROSS THE REGION.

AS FOR TEMPERATURES EXPECT BELOW AVERAGE/COOL CONDITIONS THROUGH THE
END OF THE WEEK WITH A WARMUP INTO EARLY NEXT WEEK AS TEMPERATURES
INCREASE TO NEAR THE SEASONAL AVERAGES OR ABOVE.

&&

.AVIATION 20/00Z...
LOOK FOR IFR TO LIFR CONDITIONS FOR CIGS TO CONTINUE THROUGH MUCH OF
THE EVENING INTO WEDNESDAY MORNING...BEFORE THE LOW LEVEL MOISTURE
PULLS EASTWARD WITH THE SURFACE LOW IN EASTERN MO/WESTERN IL ATTM.
LOW CONFIDENCE WITH VIS RESTRICTIONS OVERNIGHT...BUT CANNOT RULE OUT
SOME AREAS OF DZ OR BR WITH THE CAA. LIFR CONDITIONS BEGIN TO
IMPROVE LATE WEDNESDAY MORNING BUT STILL HAVE MVFR CIGS THROUGH THE
EARLY AFTERNOON HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...PODRAZIK
Hazardous weather outlook, Apr 19, 2:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT TUE APR 19 2011

IAZ006-007-016-017-023-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
324 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY
AND THEN AGAIN NEXT MONDAY. THERE IS SOME POTENTIAL FOR SEVERE
WEATHER...ESPECIALLY NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004-005-015-024-201100-
EMMET-KOSSUTH-PALO ALTO-HUMBOLDT-
324 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF THE
UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY
AND THEN AGAIN NEXT MONDAY. THERE IS SOME POTENTIAL FOR SEVERE
WEATHER...ESPECIALLY NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Humboldt

When
April 19, 6:00 PM CST to April 25, 12:00 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Webster

When
April 20, 5:15 PM CST to April 23, 10:15 PM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Kossuth

When
April 21, 6:45 AM CST to April 24, 2:30 PM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289193, 289194, 289192.